Planquenil and bad eyes

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Aug 2014
Total Posts : 1396
   Posted 7/18/2015 11:03 PM (GMT -6)   
Hi friends,
I took plaque il for about a month ,now my eyes feel weird ,have trouble reading .
Is this normal or cry

Regular Member

Date Joined Jan 2014
Total Posts : 360
   Posted 7/19/2015 7:48 AM (GMT -6)   
Hi Cilly, the odds of having adverse side effects while taking plaquenil in your eyes are actually quite low if you are on a correct dose for your body weight. This is what I have been told by both my rheumy and eye doctor. For most the benefits far outweigh the slight risks.

I would be more apt to suspect that your immune system is playing with your eyes or depending on your age you may need glasses. My sight is a constant roller coaster ride of blurriness and non. When I'm flaring I tend to not be able to see a bloody thing lol.

The risk for toxicity in the eyes with plaquenil use increases with long term use and it is important to have them checked every 6-12 months. Regardless I would suggest seeing an eye doctor to see what exactly is causing your eyes to be weird. Did you get a baseline eye exam before you started the plaquenil?

There is a test online I think it's called an appler grid or something, maybe someone will chime in with the link. I'm too tired to Google lol sorry :/

Forum Moderator

Date Joined May 2005
Total Posts : 7671
   Posted 7/19/2015 7:50 AM (GMT -6)   
While Plaquenil can effect the eyes, it is a fairly rare side effect and happens after much longer term use that what you are talking about.

You mentioned in another post that Plaquenil did nothing for you -- it takes 3-4 months to take effect, so that may be why you didn't notice anything. Also it is rather subtle, most of us are not sure it is doing anything until we stop it and notice things getting worse quickly, then go back on and see that it really was doing something.
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2002
"Life is far too important to be taken seriously." - Oscar Wilde

Elite Member

Date Joined Jul 2009
Total Posts : 14475
   Posted 7/19/2015 7:01 PM (GMT -6)   
If you've been on steroids a lot it can lead to cateracts. I've developed them, but they're not bad enough for surgery yet. I see double vision when I read thanks to it.
Lupus, RA, Fibromyalgia, Glaucoma, Asthma, Hypothyriodism, Sleep Apnea, Depression, Allergies, diabetes, and benign familia tremors

When life throws you lemons....
Pick them up and throw them right back at them! :))
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, March 20, 2018 5:29 AM (GMT -6)
There are a total of 2,941,663 posts in 322,776 threads.
View Active Threads

Who's Online
This forum has 161180 registered members. Please welcome our newest member, nksgnjn06.
309 Guest(s), 4 Registered Member(s) are currently online.  Details
tickbite666, Loutucky, nksgnjn06, mareish